Skip to Main Content

++

Isoniazid (INH), a hydrazide derivative of isonicotinic acid, is an inexpensive and effective treatment for tuberculosis. INH is well-known for its propensity to cause hepatitis with chronic use. Acute INH overdose is a well-known cause of drug-induced seizures and metabolic acidosis.

++

  1. Mechanism of toxicity

    1. Acute overdose. INH produces acute toxic effects by reducing brain pyridoxal 5-phosphate, which is the active form of vitamin B6 and an essential cofactor for the enzyme glutamic acid decarboxylase. This results in lower CNS levels of gamma-aminobutyric acid (GABA), an inhibitory neurotransmitter, which leads to uninhibited electric activity manifested as seizures. INH may also inhibit the hepatic conversion of lactate to pyruvate, exacerbating the lactic acidosis resulting from seizures.

    2. Chronic toxicity. Peripheral neuropathy, presenting in a stocking-glove distribution, is thought to be related to pyridoxine deficiency. It is the most common complication of chronic INH therapy. The mechanism of INH-induced hepatitis involves two pathways: an autoimmune mechanism and, more commonly, direct hepatic injury by INH and its metabolites. Hepatocellular necrosis is the most alarming adverse effect of chronic therapeutic INH.

    3. Pharmacokinetics. Peak absorption occurs in 1–2 hours. The volume of distribution is 0.6–0.7 L/kg, with insignificant protein binding. INH is metabolized via the cytochrome P-450 system, with 75–95% of metabolites renally eliminated. The half-life is 0.5–1.6 hours in fast acetylators and 2–5 hours in slow acetylators (see also Table II–61).

  2. Toxic dose

    1. Acute ingestion of as little as 15–40 mg/kg can produce toxicity. Doses larger than this often cause seizures. Ingestion of 80–150 mg/kg is associated with increased mortality.

    2. With chronic use, 10–20% of patients will develop hepatic toxicity when the dose is 10 mg/kg/d, but fewer than 2% will develop this toxicity if the dose is 3–5 mg/kg/d. Older persons are more susceptible to chronic toxicity.

  3. Clinical presentation

    1. After acute overdose, nausea, vomiting, slurred speech, ataxia, depressed sensorium, coma, respiratory depression, and seizures may occur rapidly (usually within 30–120 minutes). Profound anion gap metabolic acidosis (pH, 6.8–6.9) often occurs after only one or two seizures and is likely the result of lactic acidosis due to seizure activity. The lactate usually clears slowly, even after the seizure activity is controlled. Liver injury may occur after an acute overdose and may be delayed up to several days. Hemolysis may occur in patients with glucose-6-phosphate dehydrogenase (G6PD) deficiency. Rhabdomyolysis can be a complication of recurrent seizures.

    2. Chronic therapeutic INH use may cause peripheral neuritis, hepatitis, hypersensitivity reactions including drug-induced lupus erythematosus, and pyridoxine deficiency.

  4. Diagnosis usually is made by history and clinical presentation. INH toxicity should be considered in any patient with acute-onset seizures, especially if they are unresponsive to routine anticonvulsant medications and accompanied by profound metabolic acidosis.

    1. Specific levels. INH usually is not detected in routine toxicology screening. Specific levels may be obtained but are rarely available or helpful for management of acute overdoses.

    2. Other useful laboratory studies include electrolytes, glucose, BUN, creatinine, liver function tests, creatine kinase (CK), and arterial blood gases.

  5. Treatment

    1. Emergency and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.